Healthcare professionals who are in contact with people who use illegal drugs should “be alert to the increased possibility of overdose arising from illicit drugs sold as benzodiazepines, raise awareness and be able to recognise possible symptoms of overdose and respond appropriately”, PHE said in a central alerting system alert last week (July 24).
The alert, which was sent to community pharmacy teams, highlighted “significant evidence from toxicology results of illicit tablets being sold as diazepam, temazepam and alprazolam linked to recent hospitalisations and deaths”.
“This includes tablets known as and or marked with ‘DAN 5620’ (on one side) and ‘10’ (on the other), ‘T-20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’ which may contain dangerously potent benzodiazepines or their analogues such as flubromazolam, flualprazolam and etizolam,” it explained.
Harm reduction advice
Most of these tablets are blue, although they also come in other colours and “may stain people’s mouths”, PHE said.
They are often “available in blister packs or pharmacy tubs to make them appear to be genuine medicines”, with the packaging claiming that they feature a “certain dose of diazepam (often referred to as ‘Valium’) or alprazolam (often referred to as ‘Xanax’)”, the alert explained.
In reality, “they may not actually contain any of those substances at all”.
The illicit benzodiazepines can be particularly harmful when used in combination with alcohol and drugs with "a respiratory depressant effect, including gabapentinoids and opioids”, PHE said.
The alert advised people who come into contact with people who have taken the affected drugs to give “harm reduction advice and information”, including administering naloxone if you are competent and able to do so; calling for an ambulance; monitoring for signs of an overdose and giving first aid.